Nebraska, 2008

Hail and Damaging Wind in Nebraska, June 21, 2008

June 21, 2008 · NWS GID · 8 events in 5 counties and zones

Afternoon thunderstorms developed once again across south central Nebraska as an upper level disturbance crossed the Central Plains and a weak surface boundary moved south through the state. With the help of marginal instability and shear, a few of these thunderstorms became severe, with hail from the size of pennies to golfballs reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
$1.6 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Afternoon thunderstorms developed once again across south central Nebraska as an upper level disturbance crossed the Central Plains and a weak surface boundary moved south through the state. With the help of marginal instability and shear, a few of these thunderstorms became severe, with hail from the size of pennies to golfballs reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 2:02 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 2:02 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
302 PM CDT SAT JUN 21 2008

.SHORT TERM...FOR TONIGHT THROUGH SUNDAY NIGHT.

ANOTHER LATE AFTERNOON TO EVENING FILLED WITH CONVECTIVE PRECIP
CHANCES LOOKS TO BE ON THE TABLE AS A WEAK SURFACE TROUGH IS
CURRENTLY SEEN ACROSS NORTHERN NEBRASKA...IS SHOWN TO SLIDE SOUTH
ACROSS THE FORECAST AREA. THIS BOUNDARY ALONG WITH A WEAK CLIPPER
WAVE ALREADY PUSHING INTO THE REGION...WILL INTERACT WITH ML CAPES
OF 1000 TO 1500 J/KG TO PRODUCE SOME DEEP CONVECTION ACROSS THE
AREA.  EFFECTIVE DEEP LAYER SHEAR IS MARGINAL AT THIS POINT WITH
VALUES OF 25 TO 30 KTS SHOWN ACROSS THE AREA BUT IS SHOWN TO
INCREASE TO AROUND 35 TO 45 KNOTS THIS EVENING WHICH SHOULD ALLOW
FOR DECENT CELL ORGANIZATION AND POTENTIAL ROTATION.  BASED ON THIS
SETUP...WILL CONTINUE TO MENTION SEVERE IN HWO BUT INCREASED HAIL
SIZE POTENTIAL TO GOLFBALLS.  SOUNDINGS ALSO APPEAR TO HAVE A SLIGHT
INVERTED V PROFILE AND STORMS COULD PRODUCE SOME STRONG WINDS AS
WELL. OTHERWISE...ANTICIPATE CONVECTION WILL BEGIN TO FADE AFTER
SUNSET WITH LITTLE TO NO THREAT FOR CONVECTION DURING THE OVERNIGHT
HOURS.

AS THE AREA HEADS INTO SUNDAY TO SUNDAY NIGHT...THE SURFACE TROUGH
IS SHOWN TO PUSH SOUTH INTO NORTHERN KANSAS WHILE A WEAK SURFACE LOW
SPINS UP ACROSS EASTERN COLORADO INTO WESTERN KANSAS.  YET ANOTHER
WEAK CLIPPER SYSTEM IS SHOWN TO INTERACT WITH THIS BOUNDARY BY MID
TO LATE AFTERNOON WHICH SHOULD RESULT IN STRONG TO SEVERE
CONVECTION...MAINLY OVER THE SOUTHERN HALF OF THE FORECAST AREA.
WITH DEEP LAYER SHEAR SHOWN TO BE IN EXCESS OF 40 KNTS AND ML CAPES
OF 2000 TO 3000 J/KG SHOWN...SEVERE THUNDERSTORMS LOOK LIKELY.
TEMPERATURE WISE...THE BOUNDARY LOCATION WILL DETERMINE TEMPERATURES
TO A LARGE DEGREE BUT BASED OFF THE EXPECTED LOCATION WILL AIM FOR
HIGHS IN THE MID 80S NORTHEAST TO LOWER 90S SOUTHWEST.

.LONG TERM...MONDAY THROUGH SATURDAY.  THE NORTHWEST FLOW PATTERN
CONTINUES IN THE EXTENDED...AND AS HAS BEEN THE CASE...THE MAIN
FOCUS IS ON THUNDERSTORMS.  ON MONDAY...A FRONTAL BOUNDARY IS
ORIENTED ACROSS SOUTHERN KANSAS...WITH UPSLOPE CONDITIONS ACROSS THE
HIGH PLAINS.  A PROGRESSION OF DECENT WAVES DAMPEN THE RIDGE AXIS
OVER THE ROCKIES AND TRANSLATE SOUTHEAST THROUGH THE FLOW MONDAY AND
MONDAY NIGHT.  CONVECTION SHOULD INITIATE TO OUR SOUTH AND WEST AND
PROPAGATE SOUTHEAST DURING THE EVENING AND OVERNIGHT HOURS.
ADDITIONAL STORM DEVELOPMENT IS POSSIBLE ALONG THE BOUNDARY TO THE
SOUTH PARTICULARLY OVERNIGHT AS THE LOWLEVEL JET INCREASES TO AROUND
40KTS OVER THE BOUNDARY.

TUESDAY REMAINS UNCERTAIN AND DEPENDS ON WHAT HAPPENS WITH WAVE
TIMING MONDAY NIGHT.  CONVECTION COULD LINGER DURING THE DAY OR
POTENTIALLY REDEVELOP ON LINGERING BOUNDARIES.  TUESDAY NIGHT AND
WEDNESDAY SHOULD OR SHALL WE SAY MAY BE A BREAK BETWEEN CHANCES FOR
CONVECTION AS THE SURFACE RIDGES SETTLES IN.

TSTM CHCS RETURN WED NIGHT AND CONTINUE THROUGH THE REMAINDER OF THE
EXTENDED AS THE NORTHWEST FLOW PATTERN REMAINS IN PLACE AND YOU JUST
CANNOT RULE OUT A CHANCE FOR PCPN.

IF CONVECTION CAN FIRE THERE WILL ALSO BE THE POTENTIAL FOR SEVERE
STORMS WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

&&

.AVIATION...FOR THE 18Z KGRI TAF. VFR TO MVFR CONDITIONS ARE
EXPECTED THROUGH THE NEXT 24 HOURS FOR THE GRAND ISLAND TERMINAL
ALTHOUGH SOME ISOLATED TO SCATTERED THUNDERSTORMS LOOK TO IMPACT
THE AREA LATER THIS AFTERNOON TO EARLY EVENING. EXPECT CLOUD
CEILINGS TO BE ABOVE 6 KFT WITH THESE STORMS BUT THE TERMINAL MAY
SEE BRIEF RESTRICTIONS IN VISIBILITY DOWN TO 3 TO 5 MILES.
OTHERWISE...THE LATE EVENING TO OVERNIGHT HOURS THROUGH SUNDAY
MORNING LOOK QUIET FOR THE TERMINAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Jun 21, 1:38 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT SAT JUN 21 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
238 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT...ESPECIALLY NORTH OF HIGHWAY 6. THE PRIMARY HAZARDS FROM
THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING
WINDS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST ON SUNDAY...AND CONTINUE
THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 21, 2:48 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
348 PM CDT SAT JUN 21 2008

NEZ041-048-049-212130-
MERRICK-NANCE-POLK-
348 PM CDT SAT JUN 21 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN MERRICK COUNTY IN CENTRAL NEBRASKA
  EASTERN NANCE COUNTY IN CENTRAL NEBRASKA
  POLK COUNTY IN EAST CENTRAL NEBRASKA

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. EDWARD...OR 27 MILES WEST OF COLUMBUS...
AND MOVING SOUTHEAST AT 29 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GENOA BY 405 PM CDT
  SILVER CREEK BY 425 PM CDT
  OSCEOLA BY 430 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. GUSTY WINDS
TO 45 MPH ARE LIKELY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 21, 2:50 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT SAT JUN 21 2008

NEZ060-212115-
DAWSON-
350 PM CDT SAT JUN 21 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF OCONTO...OR 25 MILES NORTH OF
LEXINGTON...AND MOVING SOUTHEAST AT 37 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EDDYVILLE BY 410 PM CDT
  SUMNER BY 415 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nance

When
June 21, 3:26 PM CST to 3:36 PM CST
Where
Nance County, 2.08 mi NW of Genoa
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.470, -97.760

Drifts of marble to nickel size hail reported northwest of Genoa.

Hail, Buffalo

When
June 21, 4:15 PM CST
Where
Buffalo County, 0.52 mi W of Pleasanton
Measured
1 in hail
Property damage
$2,000
Crop damage
$50,000
Reported by
Public
Coordinates
40.970, -99.090

Hail, Hall

When
June 21, 4:47 PM CST to 4:53 PM CST
Where
Hall County, 2.94 mi SE of Cameron
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.890, -98.590

Pea to penny size hail drifted up against a house. Wind gusts estimated at 50 mph. Some damage to corn crops reported.

Thunderstorm Wind, Merrick

When
June 21, 4:49 PM CST
Where
Merrick County, 0.52 mi E of Palmer Sullivan Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.230, -98.220

Tree damage reported in Palmer.

Hail, Hall

When
June 21, 4:51 PM CST
Where
Hall County, 1.38 mi S of Alda
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.850, -98.470

Hail, Merrick

When
June 21, 5:01 PM CST
Where
Merrick County, 0.52 mi E of Chapman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.020, -98.160

Pea to nickel size hail and heavy rain was reported.

Hail, Hall

When
June 21, 5:03 PM CST to 5:05 PM CST
Where
Hall County, Doniphan
Measured
1 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.770, -98.370

Penny to quarter size hail was reported. Some tree damage in Doniphan with branches down.

Hail, Hamilton

When
June 21, 5:08 PM CST
Where
Hamilton County, 3.49 mi N of Murphy to 4.08 mi NNE of Aaron Arpt
Measured
1 in hail
Property damage
$20,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.930, -98.110

Significant crop damage in a path approximately 3 miles wide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116180, 116181, 116183, 116184, 116185, 116186, 116187, 116189.